Acquired Methemoglobinemia and Hemolytic Anemia after Usual Doses of Phenazopyridine

@inproceedings{Jeffery1982AcquiredMA,
  title={Acquired Methemoglobinemia and Hemolytic Anemia after Usual Doses of Phenazopyridine},
  author={William H. Jeffery and Alan P. Zelicoff and William R. Hardy},
  booktitle={Drug intelligence \& clinical pharmacy},
  year={1982}
}
Two patients developed symptomatic methemoglobinemia and hemolytic anemia after treatment with phenazopyridine. Methemoglobinemia appears to be a rare occurrence after commonly used doses of phenazopyridine; phenazopyridine-associated hemolytic anemia has been reported both after overdose and after usual doses. The presentation of methemoglobinemia in the first patient and the response to treatment with methylene blue in the second patient were unusual, suggesting that the patients had a red… 

Figures from this paper

Protracted Methemoglobinemia after Phenazopyridine Overdose in an Infant
TLDR
The case of methemoglobinemia in an 8.5‐month old infant who ingested approximately 227 mg/kg of phenazopyridine is presented and it is suggested that the need for repeated doses of methylene blue in this case was not only related to the large dose of Phenazopyrsidine, but also its metabolites (i.e., aniline), which have the potential to produce methemoglobin levels.
Organic Nitrate-Induced Methemoglobinemia
TLDR
Organic nitrate use does appear to increase methemoglobin content but not to a clinically significant extent, and patients receiving organic nitrates should be monitored for symptoms suggestive of methemoglobinemia, especially while receiving large doses.
Presumptive hepatotoxicity and rhabdomyolysis secondary to phenazopyridine toxicity in a dog.
TLDR
A review of the ASPCA Animal Poison Control Center database revealed 347 cases of PAP exposure in dogs during 2000-2009 underscoring the importance of being aware of this toxicity in the dog.
Methaemoglobinaemia Produced by Phenazopyridine (Pyridium) in a Man with Chronic Obstructive Airways Disease
Life threatening methaemoglobinaemia developed after prolonged therapeutic use of phenazopyridine (Pyridium) in a patient with chronic obstructive airways disease. The combination of chronic
Acrocyanosis from phenazopyridine-induced sulfhemoglobinemia mistaken for Raynaud phenomenon.
TLDR
The case of a 45-year-old woman in whom sulfhemoglobinemia from chronic therapy with phenazopyridine was misdiagnosed as due to Raynaud phenomenon and limited scleroderma illustrates the importance of taking into account medication-related adverse events when evaluating patients withRaynaud-like phenomenon.
Methemoglobinemia diagnosed as a consequence of cardiopulmonary bypass.
TLDR
A patient in whom unstable angina pectoris and chronic obstructive pulmonary disease were assumed to be responsible for preoperative cyanosis is reported, and the use of cardiopulmonary bypass for aortocoronary grafting enabled the clinical diagnosis of methemoglobinemia to be made.
Pyelonephritis following phenazopyridine use.
  • S. Nordt
  • Medicine
    The American journal of emergency medicine
  • 2017
Urinary tract analgesics for the treatment of patients with acute cystitis: where is the clinical evidence?
TLDR
Concerns regarding the use of over-the-counter uroanalgesics, with a focus on the relevant clinical evidence, are discussed.
Ranitidine-Induced Confusion with Concomitant Morphine
CASE I An 18-year-old Hispanic man with drug-resistant pulmonary metastases of osteosarcoma received ifosfamide 1.6 g/m'/d iv for five days with mesna 400 mg/m' iv 15 minutes, 4 and 6 hours after
...
...

References

SHOWING 1-10 OF 16 REFERENCES
Acute methemoglobinemia and hemolytic anemia with phenazopyridine: possible relation to acute renal failure.
TLDR
Renal failure as a complication of phenazopyridine-related methemoglobinemia and hemolytic anemia should be borne in mind in cases of overdosage with this common drug.
Methemoglobinemia associated with pyridium administration; report of a case.
TLDR
The nitrate content of well water used in the preparation of a feeding formula has been a proved cause of cyanosis and methemoglobinemia in infants, the nitrates being converted to nitrites by the action of the intestinal bacteria.
Acquired Methemoglobinemia and Hemolytic Anemia Following Excessive Pyridium (Phenazopyridine Hydrochloride) Ingestion
A case of accidental Pyridium (phenazopyridine hydrochloride) poison ing involving a 13-month-old white girl is presented along with its se quelae of methemoglobinemia, hemolytic anemia and transient
Methemoglobinemia caused by acute overdosage of phenazopyridine.
TLDR
A case secondary to self-induced overdose of a medication containing phenazopyridine is presented, in which the bluish discoloration stems not from the severe hypoxemia associated with respiratory depression but from a toxic methemoglobinemia induced from the drug ingested.
PHENYLAZOPYRIDINE HYDROCHLORIDE POISONING. REPORT OF CASE AND REVIEW OF LITERATURE.
TLDR
The additional findings of hepatotoxicity and nephrotoxicity, observed in the experimental animal, have not been previously reported in man and prompted the publication of this case report.
Methylene blue uptake and the reversal of chemically induced methemoglobinemias in human erythrocytes.
TLDR
Although a concentration-dependent spectrum probably exists for these phenomena, they explain why a given methemoglobin level generated by nitrite is more effectively reduced by methylene blue than an equivalentlevel generated by phenylhydroxylamine.
Failure of methylene blue treatment in toxic methemoglobinemia. Association with glucose-6-phosphate dehydrogenase deficiency.
TLDR
A patient who ingested an aniline-containing material developed severe methemoglobinemia and the usual beneficial response from administering methylene blue was not obtained, and within 24 hours the patient was in a coma.
Acquired Acute Hemolytic Anemia Secondary to Phenazopyridine
TLDR
This column is designed to accommodate the interest of readers and authors in having timely case reports published and minimize publication delays and facilitate more timely reports.
HEMOLYTIC ANEMIA INDUCED BY PHENYLAZO-DIAMINO-PYRIDINE (PYRIDIUM).
TLDR
A good attitude for physicians to take toward new drugs for psoriasis is to "wait and watch", or to read "The Medical Letter", and to make enquiry at the nearest university teaching staff in dermatology.
...
...